Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Terrified about Blips, Resistance and Superinfection
Aug 22, 2010

Dear Dr. Holodniy:

I'm concerned about my recent lab results, even after reading much research about blips, treatment failure and resistance.

First, allow me to provide a little context. I'm a 28 year old male, a hypochondriac (admittedly), and I've been HIV+ since December 2001. I didn't begin treating my HIV until October 2006, when my CD4 dropped to 132, Vl rose to 1.05 million, and I had two OI's. I was terrified about the side effects of HIV meds, and became a total denialist until AIDS finally settled in. After being physically drug into a hospital by my family, I finally decided to go ahead and take Atripla, which was fairly new at the time. Luckily side effects were no issue and I continued to thrive and completely restore my health.

Fast forward to Sept. 2009. There were numerous brush fires in Los Angeles, where I live, and I had a series of bronchial infections. After almost 3 years on Atripla, and consistently high CD4 counts, and an undetectable VL, my labs came back with a great CD4, around 650, but a VL blip of 95. I had, and have ALWAYS been perfectly adherent, and to this day in August 2010, I've never so much as missed one dose of Atripla. I was retested in January, 2010, and April 2010, and everything was perfectly fine. Great CD4 counts, and undetectable VL's.

In early August of this year, I came down with a nasty cold that settled in my chest, and overall lasted for more than two weeks. Last week, around August 10, I had my labs done. I wasn't feeling 100% but did my labs anyway because my doctor doesn't seem to think illness really has an effect on the VL count. I called in for my labs, and my CD4 is now 754, but my VL spiked to 78.

This is my second blip in 11 months, and I'm starting to really become worried. I don't know what to think; perhaps after 4 years on Atripla, even with perfect adherence, I've developed resistance to the drug(s)??? I'm also gay, and I've had many sex partners in the last 12 month (probably more than 25) with other men, unprotected, who are HIV+ as well. I consistently test negative for all other STD's, but I'm wondering if maybe I've been superinfected (even though I'm always the insertive partner).

I really love my Atripla, and it would be very disconcerting (read that as 'terrifying') for me to have to change regimens. Therefore (after that long-winded intro), these are my questions:

1. What is the significance of two small blips 11 months apart (one 95, and the most recent, 78)?

2. Given my sexual history, is there really a possibility that I could become, or worse, HAVE BECOME superinfected and that is why my most recent VL went up?

3. My doctor(s) find it so hard to believe that in 4 years, I've never missed a single dose of Atripla (though I'm so obsessed with taking my meds, I guarantee I've never missed). Is there a possibility that I could, or have, become resistant to Atripla despite perfect adherence?

My ID/PCP doctor has a terribly heavy teaching and managerial schedule, and it's almost impossible to see him more than 2 to 3 times per year; otherwise, I would be asking him these questions.

HIV itself terrifies me to death, as do the side of effects of new drugs. I'm a nervous wreck to the extent I can't sleep at night. Could you help? Your expertise is greatly appreciated!

Response from Dr. Holodniy

I am absolutely not concerned about these blips. These happen all the time, and in almost all cases, are not indicative of treatment failure or superinfection, rather assay variability. Just keep doing what your are doing.



Previous
cd4 and viral loads
Next
Could my next labs show resistance?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement